Medication allergies in surgery: Anaphylaxis
Anaphylaxis is a serious medical condition that is not only dangerous when you're awake but also when you're under anesthesia. Although you're monitored by medical professionals, your oxygen levels drop to dangerous lows. Without the ability to reverse the reaction, you could lose your life.
Anaphylaxis is life-threatening. As a patient, if you're aware of any medications or materials that you're allergic to, you have to inform the surgeon and those around you. If they then give you the medication you're allergic to, you can fight for compensation.
Anaphylaxis is not particularly uncommon during surgery. In fact, it happens in approximately 1 out of every 4,000 to 20,000 cases, depending on the statistics you review. The most common reason for anaphylaxis is the use of muscle relaxants, but any medication has the potential to cause an allergic reaction.
What happens during anaphylaxis?
Depending on the severity of the reaction, patients could suffer from low blood pressure, cardiac arrest or difficulty breathing. In the majority of cases, patients suffer reactions at the beginning of their surgeries, so the drugs may stop being administered and the doctors and nurses can work quickly to reverse the reaction.
Patients who suffer from anaphylaxis require an immediate injection of epinephrine. If you've previously had a reaction to a certain medication, it's more likely to cause a more severe reaction upon the second use.
While many people survive allergic reactions to medications, some do not, even with emergency treatment. Those people have a potential right to pursue a claim, especially in the case that a doctor made a fatal error by delivering a medication that the patient already knew he or she was allergic to. Patients who survive anaphylaxis also have a right to pursue a claim once they've recovered.